Tennessee, 2020

Tornadoes and Flash Flooding in Tennessee, February 5, 2020

February 5, 2020 · NWS OHX · 30 events in 19 counties and zones

After an unusually wet January, another strong storm system brought more heavy rainfall, flooding, and severe storms to parts of Middle Tennessee on February 5th. A line of strong to severe thunderstorms known as a QLCS (Quasi-linear Convective System) developed in northern Mississippi and moved across southern and eastern Middle Tennessee during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$256,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

After an unusually wet January, another strong storm system brought more heavy rainfall, flooding, and severe storms to parts of Middle Tennessee on February 5th. A line of strong to severe thunderstorms known as a QLCS (Quasi-linear Convective System) developed in northern Mississippi and moved across southern and eastern Middle Tennessee during the afternoon and evening hours. These storms spawned 6 weak tornadoes and widespread straight-line wind damage. In addition, heavy rainfall affected much of Middle Tennessee throughout the day, causing significant flooding in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 5, 4:55 PM CST, 53 minutes earlier.

Area forecast discussion, Feb 5, 4:55 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
455 PM CST Wed Feb 5 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A weather-filled afternoon is ongoing across Middle TN. On and off
showers from this morning are still the case across most of the
area, but as the warm front (currently draped approx west to east
across southern Middle TN) lifts northward, heavier showers and a
few thunderstorms have started moving in from the south. As this
warm front inches northward over the next several hours, multiple
upper level waves are expected to traverse along it. The first one
should continue to lift some instability into our southern counties
and combined with 55-60 kts of bulk shear, will open the door for a
couple of storms with damaging wind gusts near the Alabama state
line late this afternoon/early this evening. The second will be
later tonight and with the reduction of instability, it should only
be a proficient rainmaker. Another 1-3 inches is possible tonight
and first thing tomorrow morning in the areas that currently have
a Flood Watch posted. This additional rainfall is likely to
create localized flooding issues, but more so, rises on area
rivers, streams and creeks overnight and lasting into the day
tomorrow. As with any flooding scenario, please don't take it
lightly. Is it May 2010-type flooding? No, but it doesn't need to
be that bad to make someone's day horrible. If you live in a flood
prone area, please review your safety plan now and be prepared to
move to higher ground quickly, if need be.

By this time tomorrow, the cold front associated with this system
should be moving through the mid-state, dropping temperatures
fairly rapidly. What stinks is that we may very well have plenty
of precip left over as the air gets cold enough for wintry stuff.
A changeover from rain to a mix of rain and snow, to potentially
all snow is in the works for Thursday night. I do have some very
light accumulations in the forecast for the typical areas with
this type of set-up -- along the KY/TN state line and on the
Cumberland Plateau. Models have close to an inch in several places
I've mentioned, but with warm, wet grounds, I don't see that much
snow accumulating. A dusting to a quarter inch is more likely in
the areas I mentioned, with close to an inch in a few spots on the
Plateau by Friday morning. As we close in on this time frame,
we'll analyze further for the potential of any winter headlines
that may be necessary.

If that isn't enough, temperatures aren't expected to warm up enough
before another clipper moves through the region Friday Night and
Saturday morning. Light snow will be possible yet again, but we'll
have to see about any accumulations.

The sun might actually return on Sunday. Yes, I said it. The orb
might finally make its return. But -- as quickly as Monday, yet
another weather system will be on our doorstep, kicking off the
start of another unsettled pattern and quite a bit more rainfall for
the start of next week.

&&

.AVIATION...
00Z TAF DISCUSSION.

Stationary frontal boundary currently draped from sw-ne across the
mid state. Latest sfc analysis places a surface low near Tupelo
MS. This feature will ride northeastward overnight and bring an
increasing threat of heavy rainfall. Additionally, thunderstorm
activity will also be possible along and to the southeast of the
sfc low track. Rainfall will be heavy at times across southern
middle TN and the central and southern Plateau. Therefore, the CSV
area could experience some tstm activity with the potential for
higher wind gusts.

Further northwest across the remaining taf sites, these areas will
be to the northwest of the low track. Thus, tstm activity is less
likely. However, some heavier rainfall will still be possible for
the BNA and MQY areas.

Otw, look for cloudiness and shower activity to persist through
the day on Thursday. Beyond the 24 hr taf period, look for the
potential for some snowfall on Thursday night.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Bedford-Cannon-Clay-
Coffee-Cumberland-Davidson-De Kalb-Fentress-Giles-Grundy-Jackson-
Lawrence-Lewis-Macon-Marshall-Maury-Overton-Pickett-Putnam-
Robertson-Rutherford-Smith-Sumner-Trousdale-Van Buren-Warren-
Wayne-White-Williamson-Wilson.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Feb 5, 10:54 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1054 AM CST Wed Feb 5 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-061700-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1054 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight.

A Flood Watch is in effect for portions of Middle Tennessee
through Noon Thursday. Moderate to heavy rain will continue this
afternoon into tomorrow morning, with an additional 1 to 3 inches
of rain expected. Localized flooding of roads, low lying areas,
and rivers and streams is possible.

Strong to severe storms will be possible between 2 and 9 pm CST
for areas of Middle TN south of I-40. A few storms may contain
winds of 50-60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light rain may mix with light snow Thursday night into early
Friday morning. A dusting of snow is possible on elevated surfaces
in the Upper Cumberland and on the Cumberland Plateau, but no
accumulation is expected elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon and evening
across southern and eastern Middle Tennessee due to the potential
for flooding and a few severe storms.

27

In the hours before

Special weather statement, Feb 5, 5:02 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
502 PM CST Wed Feb 5 2020

TNZ058-093-094-052345-
Lawrence TN-Wayne TN-Lewis TN-
502 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...WAYNE AND
WESTERN LAWRENCE COUNTIES UNTIL 545 PM CST...

At 501 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Olive Hill to near Walnut
Grove. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lawrenceburg, Hohenwald, Waynesboro, Loretto, Collinwood, Clifton,
St. Joseph, Gordonsburg, Westpoint, Iron City, Cypress Inn and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CST for Middle
Tennessee.

LAT...LON 3501 8798 3529 8798 3530 8802 3533 8802
      3535 8801 3536 8802 3539 8802 3539 8799
      3541 8797 3542 8801 3543 8801 3549 8777
      3549 8773 3548 8772 3550 8771 3558 8742
      3500 8735
TIME...MOT...LOC 2301Z 248DEG 51KT 3537 8798 3501 8801

13
Special weather statement, Feb 5, 5:38 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
538 PM CST Wed Feb 5 2020

TNZ093>095-060030-
Lawrence TN-Wayne TN-Giles TN-
538 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...LAWRENCE AND
GILES COUNTIES UNTIL 630 PM CST...

At 537 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Collinwood to 7 miles west of Tuscumbia.
Movement was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Collinwood, Ardmore, St. Joseph,
Elkton, Minor Hill, Ethridge, Lynnville, Cypress Inn, Goodspring,
Leoma, Westpoint, Iron City and Prospect.

This includes Interstate 65 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CST for Middle
Tennessee.

LAT...LON 3501 8783 3516 8780 3534 8753 3542 8703
      3499 8684
TIME...MOT...LOC 2337Z 230DEG 44KT 3514 8775 3472 8783

13
Special weather statement, Feb 5, 5:41 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
541 PM CST Wed Feb 5 2020

TNZ059>062-075-060030-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
541 PM CST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...RUTHERFORD...
SOUTHEASTERN MAURY...EASTERN WILLIAMSON AND BEDFORD COUNTIES UNTIL
630 PM CST...

At 540 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewisburg to near Shelbyville. Movement
was north at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Murfreesboro, Franklin, Shelbyville, Lewisburg, Smyrna, Brentwood, La
Vergne, Nolensville, Walterhill, Chapel Hill, Wartrace, Eagleville,
Bell Buckle, Lascassas, Christiana, Fosterville, Triune, Rover,
Belfast and Deason.

A Tornado Watch remains in effect until 1100 PM CST for
southern Middle Tennessee.

LAT...LON 3539 8693 3601 8678 3600 8670 3597 8662
      3599 8661 3593 8615 3592 8615 3536 8642
TIME...MOT...LOC 2340Z 201DEG 50KT 3544 8683 3542 8649

Barnwell

The radar

The Northeast Alabama radar (KHTX), 133 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 10 thunderstorm wind, 6 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
February 5, 5:48 PM CST
Where
Lawrence County, 2.08 mi W of Pea Ridge to 1.53 mi W of Pea Ridge
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.217, -87.507

A 0.5 mile long by 200 yards wide microburst struck along Waterloo Road west of Bryant Boswell Road. Numerous trees were snapped and uprooted, one outbuilding was destroyed, and two homes suffered minor roof damage. Winds were estimated up to 85 mph.

Thunderstorm Wind, Lawrence

When
February 5, 5:52 PM CST
Where
Lawrence County, 0.42 mi ESE of Pea Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.217, -87.463

Power lines were blown down on Waterloo Road at HH Lane.

Tornado, Lawrence

When
February 5, 5:55 PM CST to 6:07 PM CST
Where
Lawrence County, 1.05 mi WSW of Loretto to 2.16 mi ENE of Center Pt
Rating
EF1
Path length
10.05 mi
Path width
300 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.072, -87.466

This EF-1 tornado touched down along Riddle Lane causing tree damage as well as damage to the outfield wall at the Loretto Sports Complex. The tornado traveled east-northeast taking down additional trees and power lines. On Highway 43, the First Farmers Bank sign was blown down as the tornado continued across the highway into an open field before intensifying and causing damage to several homes in a neighborhood. Numerous large trees were snapped/uprooted. At this point, the tornado was at its widest at around 300 yards. The tornado then weakened east of Methvin Road. However, the weakening was short-lived as the tornado caused complete destruction to a well-built detached garage on Jason's Way. Tree and outbuilding damage continued until the tornado lifted near John Chapel Road. Max winds were estimated at 105 mph.

Tornado, Lawrence

When
February 5, 5:56 PM CST to 6:07 PM CST
Where
Lawrence County, 2.46 mi SW of Gaitherville to 2.83 mi NE of Lawrenceburg Arpt
Rating
EF1
Path length
10.51 mi
Path width
300 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.223, -87.398

This EF-1 tornado initially touched down along Glenn Springs Road downing several trees including a large tree falling on a house. The tornado then crossed Highway 64 continuing its destruction of mostly trees, power lines, and roofs as it moved through the city of Lawrenceburg. Several large trees were snapped or uprooted right in the heart of the city, especially around the public library where one tree fell onto the building and caused significant roof damage. The tornado then moved east-northeast into a more residential neighborhood where additional large trees were uprooted. The tornado weakened as it moved into rural eastern Lawrence County where mostly trees, outbuildings, and a barn were damaged. The tornado lifted just before reaching the Lawrence/Giles County line.

Thunderstorm Wind, Lawrence

When
February 5, 6:01 PM CST
Where
Lawrence County, 0.68 mi SW of Lawrenceburg
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.242, -87.338

Sustained winds of 50 mph with a gust of 61 mph measured at Lawrence County EOC.

Thunderstorm Wind, Marshall

When
February 5, 6:31 PM CST to 6:32 PM CST
Where
Marshall County, 1.39 mi SSE of Cornersville to 1.22 mi SE of Cornersville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.350, -86.844

One home and a few carports were damaged and several trees were blown down in southern Cornersville on Front View Street, Bicentennial Street, and April Lane. Winds were estimated up to 75 mph.

Tornado, Bedford

When
February 5, 6:47 PM CST to 6:57 PM CST
Where
Bedford County, 1.57 mi NNE of Anchor Mill to 1.8 mi N of Bell Buckle
Rating
EF0
Path length
10.36 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.550, -86.536

This EF-0 tornado touched down on Old Unionville Road between the intersection of Ben Williams Road and Highway 41 N where some large tree branches were broken off of trees. Additional branches were broken off of trees along Highway 41 N and the tornado continued to travel northeast where a carport was damaged as well as numerous trees snapped near a home along Gregory Mill Road. On Old Nashville Dirt Road near Frank Martin Road there were several trees downed as well as some utility poles. Further up Frank Martin Road just past Parch Corn Creek additional trees were downed, and a barn roof was damaged. More damage along Frank Martin Road included roof damage near an industrial complex near Shelbyville Municipal Airport. Tornado continued northeast and caused more sporadic tree damage before dissipating on Fosterville Road.

Thunderstorm Wind, Bedford

When
February 5, 6:51 PM CST
Where
Bedford County, 0.92 mi ESE of Shelbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.477, -86.454

Tree down on an apartment building on Landers Street in Shelbyville.

Thunderstorm Wind, Bedford

When
February 5, 6:51 PM CST
Where
Bedford County, 0.9 mi SE of Bomar Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.559, -86.441

Shelbyville Airport AWOS measured a wind gust of 58 mph.

Thunderstorm Wind, Coffee

When
February 5, 7:09 PM CST
Where
Coffee County, 1.56 mi E of Barnes Store
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.667, -86.153

Several barns lost roofs or had significant roof damage along K Parker Road between Luke Lane and DM Jernigan Lane.

Thunderstorm Wind, Cannon

When
February 5, 7:10 PM CST to 7:12 PM CST
Where
Cannon County, 0.67 mi WNW of Hollow Spgs to 1.35 mi ENE of Hollow Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.685, -86.140

Scattered trees were blown down along a path from Phillips Lane to Ronnies Lane. Winds were estimated up to 75 mph.

Flash Flood, Maury

When
February 5, 7:20 PM CST to 7:35 PM CST
Where
Maury County, 3.95 mi W of Mt Joy to 0.86 mi W of Water Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.523, -87.340

Numerous roads were flooded across Maury County, including Tom Lunn Road at Port Royal Road and Kedron Road in Spring Hill. A water rescue was conducted at King Hollow Road and Mt. Joy Road in far southwest Maury County.

Tornado, Warren

When
February 5, 7:23 PM CST to 7:31 PM CST
Where
Warren County, 1.27 mi NE of Bates Hill to 2.07 mi W of Gath
Rating
EF0
Path length
6.34 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.745, -85.917

This EF-0 tornado touched down on West Green Hill Road where it snapped a few trees. It continued east-northeast where trees snapped on top of a mobile home on Pigeon Hill Road. A house on Short Mountain Road received minor damage to the front porch and garage. A barn was completely destroyed on Womack Road. Numerous trees were uprooted and snapped along the path before finally lifting near Gath Lucky Road.

Flash Flood, Overton

When
February 5, 7:30 PM CST to 7:45 PM CST
Where
Overton County, 0.99 mi N of Waterloo to 0.9 mi WSW of Timothy
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.314, -85.473

A water rescue from a vehicle was conducted on Hardys Chapel Road. Numerous roads were flooded and closed across mainly the western half of the county.

Flash Flood, Williamson

When
February 5, 7:35 PM CST
Where
Williamson County, 0.42 mi NE of Thompsons Station to 2.8 mi NNW of Forest Home
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.803, -86.914

Several roads were flooded and closed across Williamson County including Trinity Road at Ladd Road, Flat Creek Road, Duplex Road at Commonwealth Road, Duplex Road at Port Royal Road, Arno Allisona Road, Owen Hill Road at Horton Highway, Arno College Grove at Owen Road, and Horton Highway at Webb Road.

Flash Flood, Fentress

When
February 5, 7:37 PM CST
Where
Fentress County, 1.08 mi WSW of Camp Ground to 1 mi SW of Red Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.175, -85.068

Numerous roads were flooded and closed across Fentress County.

Tornado, White

When
February 5, 7:55 PM CST to 7:59 PM CST
Where
White County, 1.46 mi SSW of Hensleys Chapel to 1.94 mi NW of Cummings
Rating
EF1
Path length
3.86 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.901, -85.541

This EF-1 tornado touched down on Gum Spring Mountain where a house completely lost its roof along with dozens of trees getting uprooted and snapped. An outbuilding and barn were also damaged. The tornado continued east bringing down trees and power lines before finally hitting the National Guard Armory on McMinnville Highway where numerous large pine trees were snapped. The tornado lifted just before reaching Highway 111.

Flash Flood, Marshall

When
February 5, 8:00 PM CST
Where
Marshall County, 1.39 mi W of Lunns Store to 3.81 mi WNW of Beasley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.682, -86.805

Numerous roads were flooded and closed, and several water rescues took place across Marshall County.

Flood, Smith

When
February 5, 8:00 PM CST
Where
Smith County, 0.55 mi SSW of South Carthage to 0.56 mi SSW of South Carthage
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.242, -85.953

Main street was partially blocked due to flooding.

Tornado, White

When
February 5, 8:02 PM CST to 8:09 PM CST
Where
White County, 1.95 mi SSE of Yankeetown to 0.58 mi NW of De Rossett
Rating
EF1
Path length
6.39 mi
Path width
250 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.953, -85.421

This EF-1 tornado touched down just west of Blue Springs Road and snapped several trees along with destroying a barn. A covered porch was also destroyed at this location as well as the roof of a single story home. The tornado continued eastward across a holler/valley before causing extensive tree damage on James Lambert Road. Several outbuildings and barns were completely destroyed as well as extensive damage to a mobile home. The tornado went up a mountain and back down and then hit a barn/outbuilding on Cross Street. The tornado finally lifted near Viola Drive where further minor tree damage was observed.

Flash Flood, Lawrence

When
February 5, 8:05 PM CST
Where
Lawrence County, 2.26 mi SSE of Alexander Spgs to 2.35 mi SE of Alexander Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.353, -87.258

A water rescue was conducted from a vehicle on Jap Road northeast of Ethridge.

Flash Flood, Rutherford

When
February 5, 8:09 PM CST
Where
Rutherford County, 0.57 mi NNW of Concord to 0.63 mi NNW of Concord
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.758, -86.573

A water rescue was conducted from a flooded home on Jackson Ridge Road in Rockvale. The bottom floor of the home was reportedly flooded with people trapped on the second floor.

Flash Flood, Putnam

When
February 5, 8:11 PM CST
Where
Putnam County, 3.02 mi NNW of Ensor to 0.62 mi ESE of Boma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.208, -85.677

Numerous roads were flooded and closed across Putnam County.

Thunderstorm Wind, Cumberland

When
February 5, 8:13 PM CST
Where
Cumberland County, 2.69 mi SW of Mayland
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.019, -85.230

Trees down on Cow Pen Road in Mayland.

Thunderstorm Wind, Cumberland

When
February 5, 8:15 PM CST
Where
Cumberland County, 0.67 mi NNE of Creston
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.029, -85.067

A tree fell onto a house on Creston Road.

Flash Flood, Jackson

When
February 5, 8:39 PM CST
Where
Jackson County, 1.19 mi S of North Spgs to 3.48 mi NNW of Old Antioch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.453, -85.753

Several roads were flooded and closed across Jackson County.

Flash Flood, White

When
February 5, 9:00 PM CST
Where
White County, 1.21 mi NW of Clarktown to 1 mi SW of Yankeetown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.941, -85.337

Flat Rock Road and parts of Highway 84 were flooded.

Flash Flood, Giles

When
February 5, 10:30 PM CST
Where
Giles County, 0.56 mi SSE of Ardmore to 0.58 mi SSE of Ardmore
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
34.992, -86.848

Highway 53 underpass in Ardmore was flooded and one car was submerged.

Flash Flood, Pickett

When
February 5, 10:30 PM CST
Where
Pickett County, 0.32 mi E of Eastport to 0.27 mi E of Eastport
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
36.451, -85.124

Eastport Marina was heavily damaged by flash flooding on the Obey River with several boats washed downstream and lost.

Flash Flood, Wayne

When
February 5, 10:30 PM CST
Where
Wayne County, 4.78 mi N of Clifton Hassell Arpt to 1.35 mi ESE of Ashland
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.449, -87.965

Numerous roads were flooded and closed across Wayne County including Roanoke Road, May Branch Loop, Keeton Hollow Road, Hill Parkway, Fantail Road at Middle Butler Creek Road, Green River Road, Thompson Hollow Road, Last Butler Road, Shawnette Road, and Flat Gap Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878859, 878858, 878856, 878857, 878860, 878861, 878870, 878871, 878872, 878874, 878875, 879109, 878873, 879110, 879113, 879114, 879102, 879115, 879117, 879103, 879119, 879120, 879121, 879107, 879108, 879122, 879123, 879124, 879125, 879126.